Archive for the ‘Respiratory’ Category

SALBUTAMOL THROUGH INHALER MAY DETERIORATE ASTHMA-DR.D.K.JHA,M.D

Sunday, November 18th, 2018

Salbutomol/Levosalbutamol is the main drug for rescue in acute exacerbation of asthma.

Most of the asthmatic patients respond very well when this drug is given through metered dose inhaler(MDI)

Very few patients require this drug to be given through nebuliser.

Some patients may not respond to salbutamol/levosalbutamol due to mutation of beta 2 receptor,making this drug partially responsive or non responsive.

Every patient with asthma, whether mild,moderate,or severe are prescribed salbutamol/levosalbutamol for use when they feel symptoms of asthma.

Patients on regular controller medications are advised to take salbutamol/levosalbutamol through MDI ,when they perceive the symptom of asthma.

Few patients complaint of getting their symptoms worse after taking salbutamol/levosalbutamol instead of getting better. In usual circumstances,these complaints are ignored by treating  physicians.This is a phenomenon of paradoxical bronchospasm.Here is a case report.

A 25 years old African American suffering from moderate asthma with allergic rhinitis came for assessment including Pulmonary function test(PFT) in the clinic.He was using salmetrol with fluticasone,monteleukast and salbutamol for last 4 weeks. He was complaining of increased shortness of breath after taking salbutamol hydrofluoroalkane(HFA) through metered dose inhaler(MDI).

In the clinic, PFT was performed before and after giving 4 puffs of levosalbutamol. FVC decreased from 4.17 L(76%Predicted) to 4.07L(74% predicted). FEV1 decreased from 2.19L(50%predicted) to 1.70(39%predicted).

Similarly the FVCdecreased from 4.99L(107%predicted) to 4.42L(95%predicted) and FEV1 decreased from 2.68(68%) to 2.25 (57%) after administration of 4 puffs of Salbutamol.

When the salbutamol was given through nebuliser in the dose of 2.5mg, there was an increase in FEV1,while no change in FVC  was noticed.

After seeing such response,in contrary to the expectation,the PFT was performed before and after giving 4 puffs of ipratorium bromide to asseess the efficacy of this drug in acute exacerbation of asthma. There was no change in FVC 4.85L (104%),while the FEV1 increased from 2.47L(62%) to 2.73L(69%).

After the assessment and PFTs in clinic ,the patient was prescribed Ipratropium bromide HFA,MDI for rescue therapy and the dose of fluticasone/salmetrol was increased. Salbutamol MDI was withdrawn from the treatment. The patient is not reporting symptoms after this transition was made.

As the patient was feeling uncomfortable after salbutamol MDI,while getting better with the same drug through nubuliser,it was suspected that the inactive ingredient in inlaher was responsible for the bronchospasm.

So the paradoxical bronchospasm should be kept in mind  as an adverse effect ,while prescribing salbutamol/levosalbutamol as a rscue medications to asthmatic patients.

REFERENCES:

Magee JS, Pittman LM, Jette-Kelly LA. Paraxdoxical bronchoconstriction with short-acting beta agonist. Am J Case Rep. 2018;19:1204-1207. doi:10.12659/AJCR.910888.